Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 486, NWS Jackson, MS

August 21, 2006Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 21, 2006, 5:17 PM CDT for Yazoo County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2006, 5:17 PM CDT (22:17 UTC)
Expired
Aug 21, 2006, 5:45 PM CDT
In force
28 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 75 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2006-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2006-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 212217
SVRJAN
MSC163-212245-
/O.NEW.KJAN.SV.W.0486.060821T2217Z-060821T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
517 PM CDT MON AUG 21 2006

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YAZOO COUNTY IN CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITY OF YAZOO CITY

* UNTIL 545 PM CDT

* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  YAZOO CITY...AND MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SATARTIA AT 530 PM CDT

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3294 9031 3292 9054 3270 9067 3262 9042

$$

GARRETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:30 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 21, 3:30 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT MON AUG 21 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...TEMPERATURES NEARED
THE CENTURY MARK AT MANY LOCATIONS AGAIN THIS AFTERNOON BUT WERE
KNOCKED DOWN INTO THE 70S BY THUNDERSTORMS IN OUR NORTHEAST COUNTIES.
WATER VAPOR IMAGERY/RUC ANALYSIS SHOWED A WEAKENING SHORTWAVE THAT
MOVED INTO NORTHERN MISSISSIPPI AND COMBINED WITH THE STALLED
FRONTAL BOUNDARY AND DAYTIME HEATING TO SET OFF SCATTERED STRONG TO
SEVERE THUNDERSTORMS GENERALLY EAST OF I-55 AND NORTH OF I-20. THIS
ACTIVITY WILL DRIFT SOUTH INTO THE CENTRAL PORTIONS OF THE CWA THIS
EVENING. SWIFT EASTERLY FLOW AND THE GULF SEA BREEZE HAS TRIGGERED
SHOWERS AND THUNDERSTORMS IN SOUTHERN MISSISSIPPI. THIS ACTIVITY HAS
BEEN SOUTH OF OUR CWA SO FAR BUT MAY SHIFT NORTH THIS EVENING ACROSS
OUR SOUTHERN TIER COUNTIES. THE CONVECTIVE ACTIVITY WILL LIKELY
WEAKEN WITH THE LOSS OF DAYTIME HEATING BUT WL KEEP POPS IN
OVERNIGHT AS THE BOUNDARY DROPPING SOUTH MAY SET OFF ADDITIONAL
ACTIVITY. THE 12Z MAV MOS WAS QUITE A BIT HIGHER ON POPS THAN THE
00Z MAV AND THE ENSEMBLE MOS BUT HAVE GONE WITH THE CATEGORICAL POPS
ALONG I-20 BASED ON CURRENT RADAR TRENDS. GUIDANCE WAS MUCH COOLER
IN OUR NORTHERN COUNTIES FOR TUESDAY HIGHS AS WELL. CONSIDERING
LITTLE CHANGE IN THE 925MB AND 850MB TEMPS FOR TUESDAY DESPITE THE
INCREASED CLOUD COVER...MOST SITES WILL REACH THE 90S SO HAVE GONE A
COUPLE DEGREES WARMER THAN GUIDANCE THERE. THE NAM MOVES THE
BOUNDARY INTO OUR SOUTHERN ZONES A LITTLE TOO FAST TUESDAY SO HAVE
LEANED TOWARD LATEST MAV POPS TUESDAY WITH THE QUASI-STATIONARY
BOUNDARY AROUND THE I-20 CORRIDOR THROUGH TUESDAY EVENING. DRIER AIR
SHOULD MOVE INTO OUR NORTHERN ZONES TUESDAY BUT WL CONTINUE POPS
INTO TUESDAY EVENING SOUTH OF I-20. /22/

.LONG TERM...WEDNESDAY THROUGH MONDAY...NOT A WHOLE LOT HAS CHANGED
THROUGH THE LONG TERM PORTION OF THE FORECAST.  THE WEAK SURFACE
BOUNDARY WILL CONTINUE TO MEANDER ACROSS THE FORECAST
AREA...GENERALLY ACROSS THE INTERSTATE 20 CORRIDOR...THROUGH FRIDAY
WHEN IT BASICALLY WASHES OUT.  EACH DAY...CONVECTIVE INITIATION WILL
OCCUR MAINLY ALONG THE BOUNDARY...AS IT PROVIDES SOME ADDED
LIFT...AND IN AREAS SOUTHWARD OUT AHEAD OF IT...DURING THE HEAT OF
THE AFTERNOON WHERE MOISTURE AND INSTABILITY REMAINS THE GREATEST.
GUIDANCE DOES A DECENT JOB AT SHOWING THESE AREAS OF GREATEST POPS
BEING IN THE CENTRAL AND SOUTHERN PORTIONS OF THE CWA THROUGH MUCH
OF THE WEEK.  I DID TWEAK A FEW SITES...ESPECIALLY ACROSS THE DELTA
ON WEDNESDAY WHERE I DECREASED POPS BUT STILL KEPT IN A SLIGHT
CHANCE IN THE NORTH.  MODELS ARE SHOWING THE BOUNDARY WELL SOUTH OF
THAT AREA...WITH SOME DRIER AIR PUSHING SOUTHWARD.  OTHER THAN
THAT...I MADE NO MAJOR CHANGES TO POPS THROUGH THE REMAINDER OF THE
FORECAST.

BY THE WEEKEND...THE UPPER RIDGE WILL BUILD BACK IN OVER THE LOWER
MISSISSIPPI RIVER VALLEY...BUT QUICKLY FLATTEN OUT AS AN UPPER LEVEL
TROUGH SWINGS NORTH OF THE REGION THROUGH THE MIDDLE AND UPPER
MISSISSIPPI VALLEY.  THIS WILL TRY AND PUSH ANOTHER SURFACE BOUNDARY
TOWARDS THE REGION...BUT CURRENTLY IT APPEARS THAT ITLL STALL TO
THE NORTHWEST OF THE FORECAST AREA.  IN THE MEANTIME...THIS WILL
ALLOW PLENTY OF MOISTURE TO RETURN ACROSS THE ENTIRE REGION.

AS FAR AS TEMPERATURES ARE CONCERNED...I DID TWEAK A COUPLE OF SITES
UP A DEGREE OR TWO FOR HIGHS ON WEDNESDAY TO GET THEM INTO THE LOWER
90S.  OTHER THAN THAT...I STAYED CLOSE TO GUIDANCE WHICH KEPT HIGHS
GENERALLY IN THE MID 90S THROUGH THE REMAINDER OF THE FORECAST. /19/

&&

.AVIATION...NUMEROUS THUNDERSTORMS EXPECTED THIS EVENING MAINLY EAST
OF I-55 AS A WEAK FRONTAL BOUNDARY DROPS INTO THE AREA. THE GREATEST
COVERAGE TUESDAY WILL BE ALONG AND SOUTH OF I-20. OUTSIDE OF
THUNDERSTORM AREAS VFR CONDITIONS WILL PREVAIL UNTIL 9Z TUE.
WIDESPREAD MVFR CONDITIONS ARE EXPECTED BETWEEN 9Z-14Z TUE WITH
BRIEF PERIODS OF IFR CONDITIONS IN THE EAST. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  92  71  92 /  79  52  30  44
MERIDIAN      72  90  70  92 /  86  52  21  38
VICKSBURG     74  92  71  92 /  69  52  36  45
HATTIESBURG   73  92  71  93 /  50  50  28  40
NATCHEZ       74  91  73  90 /  41  53  43  50
GREENVILLE    71  90  69  91 /  53  48  24  22
GREENWOOD     71  90  69  92 /  60  44  21  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM/AVIATION:22
LONG TERM:19
Hazardous weather outlook, Aug 21, 3:23 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CDT MON AUG 21 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
222023-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
323 PM CDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
ISOLATED STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS OF
40 TO 50 MPH ARE POSSIBLE THIS EVENING MAINLY ALONG AND NORTH OF
THE INTERSTATE 20 CORRIDOR AND AGAIN TUESDAY AFTERNOON ALONG AND
SOUTH OF THE INTERSTATE 20 CORRIDOR.

A SLOW MOVING FRONTAL BOUNDARY WILL DROP SOUTH INTO THE NORTHERN
PORTIONS OF THE FORECAST AREA THIS EVENING AND SETTLE INTO THE
INTERSTATE TWENTY CORRIDOR BY TUESDAY MORNING. ISOLATED TO
SCATTERED THUNDERSTORMS ASSOCIATED WITH THE FRONT WILL CONTINUE
INTO THIS EVENING ALONG THE HIGHWAY 82 CORRIDOR AND MOVE TO THE
SOUTH INTO THE CENTRAL PORTIONS OF THE OUTLOOK AREA THIS EVENING.
ON TUESDAY... ADDITIONAL STRONG THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND MOVE SOUTH ACROSS THE SOUTHERN HALF OF THE OUTLOOK
AREA. ANY THUNDERSTORM THAT DEVELOPS MAY PRODUCE FREQUENT
LIGHTNING...BRIEF HEAVY DOWNPOURS AND WIND GUSTS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 21, 2:26 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
226 PM CDT MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND GST     COLUMBUS AFB            33.63N 88.45W
08/21/2006  M58.00 MPH       LOWNDES            MS   ASOS

0130 PM     HAIL             COLUMBUS                33.51N 88.40W
08/21/2006  E0.50 INCH       LOWNDES            MS   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED NEAR COLUMBUS.

0150 PM     TSTM WND DMG     N LOUISVILLE            33.12N 89.05W
08/21/2006                   WINSTON            MS   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN NORTH OF LOUISVILLE.

0150 PM     HAIL             N LOUISVILLE            33.12N 89.05W
08/21/2006  E0.88 INCH       WINSTON            MS   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED NORTH OF LOUISVILLE. HAIL WAS
            OCCURRING BETWEEN 150 AND 157 PM.

&&

ECT
Local storm report, Aug 21, 2:48 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
248 PM CDT MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     N COLUMBUS              33.51N 88.40W
08/21/2006                   LOWNDES            MS   EMERGENCY MNGR

            2 TREES WERE BLOWN DOWN ON ROBINSON ROAD AND NORTH RIDGE
            ROAD IN NORTH COLUMBUS.

&&

ECT
Local storm report, Aug 21, 3:33 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
333 PM CDT MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             W CARTHAGE              32.74N 89.53W
08/21/2006  E1.00 INCH       LEAKE              MS   EMERGENCY MNGR

            QUARTER SIZE HAIL WAS REPORTED WEST OF CARTHAGE.

0315 PM     TSTM WND DMG     CARTHAGE                32.74N 89.53W
08/21/2006                   LEAKE              MS   EMERGENCY MNGR

            A TREE WAS BLOWN DOWN ON HIGHWAY 16 IN CARTHAGE.

&&

ECT

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:24 PM CDTSevere Thunderstorm WarningJANLowndes36 min
Aug 21, 1:54 PM CDTSevere Thunderstorm WarningJANWinston36 min
Aug 21, 1:56 PM CDTSevere Thunderstorm WarningJANNoxubee49 min
Aug 21, 2:44 PM CDTSevere Thunderstorm WarningJANNeshoba46 min
Aug 21, 2:58 PM CDTSevere Thunderstorm WarningJANLeake47 min
Aug 21, 3:37 PM CDTSevere Thunderstorm WarningJANScott23 min
Aug 21, 3:54 PM CDTSevere Thunderstorm WarningJANLeake24 min
Aug 21, 4:03 PM CDTSevere Thunderstorm WarningJANScott42 min
Aug 21, 4:23 PM CDTSevere Thunderstorm WarningJANMadison25 min
Aug 21, 5:17 PM CDTSevere Thunderstorm WarningJANHinds43 min
Aug 21, 5:28 PM CDTSevere Thunderstorm WarningJANSimpson47 min
Aug 21, 5:34 PM CDTSevere Thunderstorm WarningJANJasper26 min
Aug 21, 6:09 PM CDTSevere Thunderstorm WarningJANHinds44 min
Aug 21, 6:39 PM CDTSevere Thunderstorm WarningJANCopiah66 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.